Discussions By Condition: I cannot get a diagnosis.

What could cause double vision?

Posted In: I cannot get a diagnosis. 5 Replies
  • Posted By: Leopard
  • February 1, 2009
  • 01:39 AM

My dad has had this before but it went away. Now it has come back. He is experiencing double vision when he looks with both eyes. If he covers one eye, he is fine (but does not have any depth perception).

He is around 50 and does not want to go thru another series of tests. The last time this happened he went to a lot of different doctors and none were able to find a cause or a solution.

One doctor suggested that it could be related to a virus, but that was never confirmed. Has anyone heard of that sort of thing?

The other worry is that it could be related to an aneurysm. Is there anything else that could cause this?


I should add that he has recently been complaining about feeling out of breath during the day.

Reply Flag this Discussion

5 Replies:

  • Wow! This just happened to me, too. I figured I'll be going to the doctor. What kind of tests did they do? I know I got mine after rubbing Kava Balm behind my ears and on my head behind my ears. I didn't realize I had double vision until I was driving to work and kept seeing two cars coming at me--blending into one!!! I have been fine since the kava wore off, but figured it inflamed an optic nerve or something. Maybe it's a side effect from some meds. Does he smoke?This article states covering the eye and it corrects means problems with the cornea:http://www.webmd.com/eye-health/double-vision-diplopia-causes-symptoms-diagnosis-treatment
    Monsterlove 2921 Replies
    • February 1, 2009
    • 03:48 AM
    • 0
    Flag this Response
  • Okay, diplopia that disappears when one eye is covered is purely optical in nature, meaning that the problem is with the eye itself and nothing to do with any neurological problem. Best regards, J Cottle, MD
    JCottleMD 580 Replies
    • February 1, 2009
    • 04:23 AM
    • 0
    Flag this Response
  • Dr. Cottle,What about double vision that disappears after herbal ointment wears off? The only warning on the ointment says not to operate machinery. I've read about liver failure from kava kava, but the location where I rubbed the ointment must have triggered something.Thanks...
    Monsterlove 2921 Replies
    • February 1, 2009
    • 07:47 PM
    • 0
    Flag this Response
  • Okay, as far as I can determine, this "ointment" would contain ingredients identified as kavalactones and its use reportedly has a mild anesthetic and muscle relaxant effect. I would advise you to use extreme caution with such products and realize that even pharmaceutical grade opthalmic products which produce actual anesthesia or relaxation/contraction of the iris can be very problematic if the individual has a predisposing narrow gap at the trabecular mesh , causing acute narrow angle glaucoma to occur that can produce sometimes extremely high intraocular pressure and subsequent damage if not promptly reversed. Opthamlologists tend to check for this predisposition on slit-lamp examination and I doubt a similar evaluation is performed prior to using kava ointment. I'm not certain what you post-use symptoms are, but since it involves the eye, I would suggest a visit to the opthalmologist. Best regards, J Cottle, MD
    JCottleMD 580 Replies
    • February 1, 2009
    • 11:18 PM
    • 0
    Flag this Response
  • Yes, I believe you are right. Thank-you and I'm making my appointment asap.
    Monsterlove 2921 Replies
    • February 2, 2009
    • 03:54 AM
    • 0
    Flag this Response
Thanks! A moderator will review your post and it will be live within the next 24 hours.